Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 91, NWS Des Moines, IA

May 11, 2014Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2014, 3:33 PM CDT for Wapello County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2014, 3:33 PM CDT (20:33 UTC)
Expired
May 11, 2014, 4:00 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 11:53 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS53 KDMX 112033
SVRDMX
IAC179-112100-
/O.NEW.KDMX.SV.W.0091.140511T2033Z-140511T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT SUN MAY 11 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WAPELLO COUNTY IN SOUTHEAST IOWA...

* UNTIL 400 PM CDT

* AT 333 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BATAVIA...OR
  11 MILES EAST OF OTTUMWA...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.

LAT...LON 4090 9219 4090 9223 4115 9234 4116 9231
      4116 9218 4091 9218
TIME...MOT...LOC 2033Z 241DEG 21KT 4096 9220 

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
1 follow-up statement
566 
WWUS53 KDMX 112045
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT SUN MAY 11 2014

IAC179-112054-
/O.CAN.KDMX.SV.W.0091.000000T0000Z-140511T2100Z/
WAPELLO IA-
345 PM CDT SUN MAY 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WAPELLO COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.

LAT...LON 4090 9219 4090 9223 4115 9234 4116 9231
      4116 9218 4091 9218
TIME...MOT...LOC 2042Z 241DEG 21KT 4099 9212 

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:29 PM CDT, 4 minutes earlier.

Area forecast discussion, May 11, 3:29 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT SUN MAY 11 2014

.DISCUSSION...
ISSUED AT 329 PM CDT SUN MAY 11 2014

A SEVERE WEATHER OUTBREAK AND FLASH FLOODING ARE QUITE POSSIBLE
FROM THIS AFTERNOON THROUGH TONIGHT. PLEASE REFER TO THE LATEST
SEVERE WEATHER WATCHES...WARNINGS AND OTHER DISCUSSIONS...AS WELL
AS THEY HYDROLOGY SECTION BELOW AND FLASH FLOOD WATCHES AND
WARNINGS FOR DETAILS ON THESE THREATS AND THE CONVECTIVE
EVOLUTION OVERNIGHT.

ON MONDAY MORNING OVERNIGHT STORMS WILL BE DEPARTING BUT THE
SYNOPTIC FRONT ASSOCIATED WITH THE LARGER STORM SYSTEM WILL STILL
REMAIN SOMEWHERE WEST OF INTERSTATE 35...MOVING GRADUALLY EASTWARD
THROUGH THE AFTERNOON AND EVENING. IT IS ANTICIPATED THAT
ADDITIONAL THUNDERSTORMS WILL BE GENERATED DURING THE PEAK HEATING
PERIOD IN THE AFTERNOON AND EVENING WITH SOME MARGINAL SEVERE
WEATHER THREAT. HAVE MAINTAINED HIGH POPS PARTICULARLY IN THE EAST
AND SOUTHEAST LATE MONDAY TO ACCOUNT FOR THIS. AS THE FRONT MOVES
FURTHER EASTWARD AND THE LARGE PARENT LOW PRESSURE SYSTEM MOVES
OFF QUICKLY TO THE NORTHEAST RAIN AND STORMS WILL END MONDAY
EVENING...USHERING IN COOLER AND GENERALLY DRY WEATHER FOR THE
REMAINDER OF THE FORECAST PERIOD. THERE WILL BE LOW CHANCES FOR
RAIN AT TIMES FROM WEDNESDAY INTO NEXT WEEKEND...BUT NO
SIGNIFICANT RAINFALL OR HAZARDOUS WEATHER IS ANTICIPATED. THE ONLY
OTHER FORECAST ITEM OF NOTE IS THAT WITH THE UNSEASONABLY COOL AIR
CONTINUING TO PUSH INTO IOWA FROM THE NORTH LATER THIS
WEEK...THERE IS SOME POTENTIAL FOR A FROST EVENT ESPECIALLY ACROSS
NORTHERN IOWA BY FRIDAY MORNING. THIS WILL BE MONITORED IN THE
COMING DAYS IN CASE A HEADLINE BECOMES NECESSARY.

&&

.AVIATION...11/18Z
ISSUED AT 243 PM CDT SUN MAY 11 2014

AVIATION FORECAST WILL BE A CHALLENGE FOR THE NEXT 12 HOURS.
STRONG TO SEVERE STORMS PRESENTLY NEAR KOTM TO MOVE AND EAST OF
AREA BY 21Z. A SMALL BREAK IN CLOUD COVER AND PRECIP THROUGH 22Z
OR SO...THEN MORE STORMS TO DEVELOP OVER CENTRAL TO WESTERN IOWA.
CEILINGS WILL BE HIGHLY IMPACTED BY STORM LOCATION AND TIMING. MAY
NEED TO HOLD TAF SITES IN IFR AFTER 06Z TONIGHT AS LOTS OF
MOISTURE PRESENT IN LOW LEVELS.

&&

.HYDROLOGY...
ISSUED AT 329 PM CDT SUN MAY 11 2014

THE ENVIRONMENT IS QUITE FAVORABLE FOR HEAVY RAINFALL TONIGHT.
UNSEASONABLY HIGH PRECIPITABLE WATER AND IMPRESSIVE MOISTURE
TRANSPORT FROM THE SOUTHWEST HAVE ALREADY PRODUCED INTENSE
RAINFALL RATES IN THUNDERSTORMS THAT AFFECTED SOUTHERN IOWA
TODAY...WITH RAINFALL AMOUNTS OVER 2 INCHES AND FLASH FLOODING
REPORTED IN A FEW AREAS. AS ADDITIONAL STORMS DEVELOP OVER
SOUTHEAST NEBRASKA/SOUTHWEST IOWA THIS AFTERNOON AND EVENING AND
EXPAND NORTHEASTWARD OVERNIGHT...CONVECTION WILL BE LARGELY
ALIGNED ALONG A SYNOPTIC FRONT THAT WILL LIE PARALLEL TO THE DEEP
LAYER STEERING FLOW ACROSS ABOUT THE NORTHWEST HALF OF OUR
FORECAST AREA. DESPITE THE RELATIVELY BENIGN ANTECEDENT
CONDITIONS...RAPID RAINFALL RATES AND THE PRESENCE OF FLASH
FLOODING ALREADY TODAY IN THIS ENVIRONMENT SUPPORT A CONTINUED
THREAT OVERNIGHT...PARTICULARLY IN URBAN AND HILLY AREAS.
THEREFORE A FLASH FLOOD WATCH IS BEING ISSUED NORTHWEST OF A LINE
ROUGHLY FROM TAMA...TO DES MOINES...TO MOUNT AYR. RIVER FLOODING
MAY BECOME MORE LIKELY OVER THE NEXT SEVERAL DAYS AS WELL...BUT
THIS WILL BE EVALUATED AFTER TONIGHTS STORMS WHEN MORE ACCURATE
RAINFALL AMOUNTS WILL BE AVAILABLE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-
CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-
MADISON-MARSHALL-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY-
TAMA-TAYLOR-UNION-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

DISCUSSION...LEE
AVIATION...KOTENBERG
HYDROLOGY...LEE
Hazardous weather outlook, May 11, 8:51 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
851 AM CDT SUN MAY 11 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
851 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AFFECT MUCH OF THE AREA INTO THE EARLY
AFTERNOON TODAY. SOME OF THESE STORMS MAY BE SEVERE ACROSS
SOUTHERN IOWA WITH LARGE HAIL THE MAIN THREAT.

A SIGNIFICANT AND VERY DANGEROUS SEVERE WEATHER OUTBREAK IS LIKELY
LATE THIS AFTERNOON INTO EARLY TONIGHT. AS ADDITIONAL
THUNDERSTORMS DEVELOP DURING THIS TIME THERE IS A SUBSTANTIAL
THREAT OF STRONG AND LONG TRACK TORNADOES...VERY LARGE HAIL...AND
DAMAGING WINDS. THESE THREATS WILL BE HIGHEST SOUTH OF HIGHWAY 20
AND WEST OF HIGHWAY 63.

THUNDERSTORMS AND SEVERE WEATHER WILL CONTINUE THROUGH
TONIGHT...WITH A FEW TORNADOES REMAINING POSSIBLE EVEN DURING THE
EARLY MORNING HOURS. HEAVY RAIN WILL ALSO ACCOMPANY THE
THUNDERSTORMS TODAY AND TONIGHT LEADING TO LOCALIZED AREAS OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND
EVENING...MAINLY EAST OF INTERSTATE 35. THE PRIMARY THREATS WILL
BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN WILL ACCOMPANY THESE
THUNDERSTORMS AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON INTO TONIGHT...AND
POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING. AN EMERGENCY
MANAGEMENT WEBINAR HAS BEEN SCHEDULED FOR 1 PM SUNDAY.

LEE

In the hours before

Local storm report, May 11, 1:34 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
134 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HEAVY RAIN       WOODBURN                41.01N 93.60W
05/11/2014  M2.10 INCH       CLARKE             IA   EMERGENCY MNGR

            MEASURED 2.1 INCHES OF RAIN IN ABOUT 90 MINUTES

&&

KOTENBERG
Local storm report, May 11, 2:15 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FUNNEL CLOUD     10 W OTTUMWA            41.02N 92.61W
05/11/2014                   WAPELLO            IA   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, May 11, 2:30 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             4 NW OTTUMWA            41.06N 92.47W
05/11/2014  M1.00 INCH       WAPELLO            IA   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED NICKEL TO QUARTER SIZE HAIL

&&

KK
Local storm report, May 11, 2:32 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             2 S FREMONT             41.18N 92.43W
05/11/2014  E0.50 INCH       MAHASKA            IA   AMATEUR RADIO

&&

JJOHNSON
Local storm report, May 11, 3:03 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             4 NW OTTUMWA            41.06N 92.47W
05/11/2014  M1.50 INCH       WAPELLO            IA   TRAINED SPOTTER

            EDITED FOR INCREASED HAIL SIZE AS SPOTTER PROVIDED
            PICTURE OF PING PONG BALL SIZE HAIL

&&

KK
Special weather statement, May 11, 3:24 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT SUN MAY 11 2014

IAZ086-112100-
WAPELLO IA-
324 PM CDT SUN MAY 11 2014

...NICKEL SIZE HAIL POSSIBLE ACROSS EASTERN WAPELLO COUNTY...

AT 323 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MARTINSBURG...OR 11 MILES NORTHEAST OF OTTUMWA...MOVING
NORTHEAST AT 40 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED BETWEEN
AGENCY AND ELDON AND IS MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELDON AND AGENCY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
NORTHEAST IOWA.

LAT...LON 4090 9218 4090 9240 4116 9240 4116 9218
TIME...MOT...LOC 2023Z 240DEG 49KT 4110 9223

BEERENDS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:14 AM CDTSpecial Weather StatementDMXAdams, Clarke, Decatur, Madison, Ringgold, Taylor and 1 more61 min
May 11, 11:47 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne43 min
May 11, 11:57 AM CDTTornado WarningDMXClarke, Lucas33 min
May 11, 12:26 PM CDTFlash Flood WarningDMXClarke, Decatur, Ringgold, Union3 hr
May 11, 12:31 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne44 min
May 11, 1:09 PM CDTTornado WarningDMXLucas, Monroe, Wayne36 min
May 11, 1:14 PM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe61 min
May 11, 1:44 PM CDTTornado WarningDMXMahaska, Monroe31 min
May 11, 1:55 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello65 min
May 11, 1:59 PM CDTTornado WarningDMXMahaska, Wapello46 min
May 11, 3:24 PM CDTSpecial Weather StatementDMXWapello36 min
May 11, 3:32 PM CDTFlash Flood WatchDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 32 more15 hr
May 11, 3:43 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello62 min
May 11, 4:01 PM CDTTornado WarningDMXWapello44 min
May 11, 4:27 PM CDTSevere Thunderstorm WarningDMXWapello33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.